Introduction: Anti-N-methyl-D-aspartate receptor (NMDAR) encephalitis is a severe but treatable disease that presents with symptoms similar to neuroleptic malignant syndrome (NMS).
Case report: We describe a 28-year old female who initially presented with headaches, behavioral changes, anxiety, lip tremors, and rigidity of extremities. She was prescribed with olanzapine and later manifested with neuroleptic malignant syndrome symptoms such as decrease in sensorium, muscle rigidity, hyperthermia and tachycardia. Further investigation showed presence of bilateral ovarian teratoma and anti-NMDAR antibodies in her serum and cerebrospinal fluid. Symptoms resolved after intravenous high-dose methylprednisolone, bilateral oophoro-cystectomy, and intravenous immunoglobulin administration. Overlapping pathological mechanisms of anti- NMDAR encephalitis and NMS were discussed. Ten patients with anti- NMDAR encephalitis and NMS were noted in a review of literature. Prognosis was favorable and intervention ranged from supportive to methylprednisolone and intravenous immunoglobulin administration, plasma exchange and teratoma resection.
Conclusion: Anti- NMDAR encephalitis patients are at risk for NMS due to antipsychotic intolerance and other interrelated pathophysiological mechanisms. The overlap between the signs and symptoms of anti-NMDAR encephalitis and NMS poses a diagnostic dilemma and warrants a careful investigation and management.
Keywords: anti-NMDA receptor encephalitis; encephalitis; neuroleptic malignant syndrome.
© The Author(s) 2021.